Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

Epworth Sleepiness Scale (ESS): 8-Item Daytime Somnolence Score (0–24)

Sum the 8 situational dozing probabilities (0 = would never doze to 3 = high chance of dozing, total 0 to 24 points) of Murray Johns's Epworth Sleepiness Scale and stratify normal vs. mild, moderate, and severe excessive daytime sleepiness.

Screen obstructive sleep apnea, narcolepsy, and commercial-driver fatigue!

Murray Johns (Epworth Hospital, Melbourne, 1991) created the 8-question Epworth Sleepiness Scale (ESS) to distinguish true propensity to fall asleep (somnolence) from general physical tiredness! Patients rate their likelihood of dozing off (0 = Never, 1 = Slight chance, 2 = Moderate chance, 3 = High chance) across 8 everyday scenarios: (1) Sitting and reading, (2) Watching TV, (3) Sitting inactive in a public place, (4) Passenger in a car for an hour, (5) Lying down to rest in the afternoon, (6) Sitting and talking to someone, (7) Sitting quietly after a lunch without alcohol, and (8) In a car while stopped for a few minutes in traffic!

Summing the 8 items yields a total ESS score from 0 to 24 points: 0–5 indicates Lower Normal Daytime Sleepiness, 6–10 Higher Normal Daytime Sleepiness, 11–12 Mild Excessive Daytime Sleepiness (EDS), 13–15 Moderate EDS, and 16–24 Severe EDS warranting urgent polysomnography / sleep-specialist evaluation (especially if Item 8 traffic dozing > 0)!

Total Epworth Score (0–24)Daytime Sleepiness CategorySleep Medicine Action
0 – 10 points (0–5 Low, 6–10 High Normal)Normal Daytime AlertnessRoutine sleep hygiene; check STOP-BANG if snoring
11 – 12 pointsMild Excessive Daytime SleepinessEvaluate sleep duration, OSA risk, and medications
13 – 15 pointsModerate Excessive Daytime SleepinessSleep study (HSAT / PSG) referral indicated
16 – 24 pointsSevere Excessive Daytime SleepinessUrgent OSA / narcolepsy workup & driving safety counsel

Total 8-Item Epworth Sleepiness Scale (ESS) Score (0 to 24 Points)

Validates each item sits between 0 and 3, then sums B2:B9.

=IF(OR(MIN(B2:B9) < 0, MAX(B2:B9) > 3), "Invalid ESS Item (0 to 3)", SUM(B2:B9))

Clinical Excessive Daytime Sleepiness (EDS) Stratification

Classifies ESS <= 10 as Normal and stratifies pathological EDS (> 10) into Mild (11–12), Moderate (13–15), or Severe (16–24).

=IF(OR(MIN(B2:B9) < 0, MAX(B2:B9) > 3), "Invalid ESS Item (0 to 3)", IF(SUM(B2:B9) <= 10, "Normal Daytime Sleepiness (0-10)", IF(SUM(B2:B9) <= 12, "Mild Excessive Sleepiness (11-12)", IF(SUM(B2:B9) <= 15, "Moderate Excessive Sleepiness (13-15)", "Severe Excessive Sleepiness (16-24)"))))

Try the example

Use the original values or change them to test your understanding.

Further reading